Ocular Adverse Events following Use of Immune Checkpoint Inhibitors for Metastatic Malignancies

Citation:

Noble CW, Gangaputra SS, Thompson IA, Yuan A, Apolo AB, Lee J-M, Papaliodis GN, Kodati S, Bishop R, Magone TM, Sobrin L, Sen NH. Ocular Adverse Events following Use of Immune Checkpoint Inhibitors for Metastatic Malignancies. Ocul Immunol Inflamm 2019;:1-6.

Date Published:

2019 Apr 23

Abstract:

PURPOSE: To report the clinical features, severity, and management of ocular immune-related adverse events (irAEs) in the setting of immune checkpoint inhibitor therapy for metastatic malignancies. METHODS: Retrospective chart review at three tertiary ophthalmology clinics. Electronic medical records were reviewed between 2000 and 2017 for patients with new ocular symptoms while undergoing checkpoint inhibition therapy. RESULTS: Eleven patients were identified. Ocular irAEs ranged from keratoconjunctivitis sicca to Vogt-Koyanagi-Harada-like findings. Average timing of irAEs from starting checkpoint inhibitor therapy was 15.7 weeks. Ocular inflammation was successfully controlled with corticosteroids in most cases, however three patients discontinue treatment as a result of ocular inflammation with decreased visual acuity, two discontinued due to progression of metastatic disease, and one discontinued due to severe systemic irAEs. CONCLUSION: We found a wide spectrum of ocular irAEs associated with immune checkpoint inhibitors. In most cases, ocular AEs did not limit ongoing cancer treatment.

Last updated on 05/02/2019